Health

Vitamin E acetate is a culprit in the deadly vaping outbreak, the CDC says

For the first time, a chemical potentially responsible for widespread vaping-related lung injuries and deaths in the United States has been found in lung fluid from patients.

Researchers detected vitamin E acetate, widely used as a dietary supplement, in every sample of lung fluid collected from 29 patients suffering from the severe illness, health officials announced November 8 in a news briefing and a report. Vitamin E acetate is also an ingredient in some skin care products but could be toxic when inhaled.

“We are in a better place than we were two weeks ago, in terms of having one very strong culprit of concern,” said Anne Schuchat, principal deputy director of the U.S. Centers for Disease Control and Prevention in Atlanta. “We still have more to learn.”

CDC researchers obtained bronchoalveolar lavage fluid, a sample that contains fluid from the lining of the lungs, from health care workers caring for patients with the injuries, called e-cigarette or vaping-associated lung injury, or EVALI. Twenty-nine patients from 10 states provided the specimens. Vitamin E acetate was the only chemical detected in all of the fluid samples, CDC researchers reported online November 8 in Morbidity and Mortality Weekly Report. Vitamin E acetate was previously identified by health officials in some vaping products used by patients (SN: 9/6/19).

Vitamin E acetate is used as a diluting and thickening ingredient in vaping products that contain tetrahydrocannabinol, or THC, the psychoactive ingredient in marijuana. Most EVALI patients have reported using vaping products containing THC; some also used nicotine-containing products. Although vitamin E acetate is considered safe when used in skin creams and as a dietary supplement, research indicates that it could be harmful when inhaled.

The researchers also tested for, but did not detect, other chemical additives that are used as diluting ingredients, such as plant and mineral oils. Schuchat called the findings a “breakthrough,” but said that more work needs to be done to understand how vitamin E acetate is harming the lungs. And it’s still possible that more than one ingredient could be responsible, she said. As of November 5, 2,051 patients with EVALI have been reported in all states except Alaska, and 39 people have died.

Click to comment

Leave a Reply

Your email address will not be published. Required fields are marked *

Most Popular

To Top